New Jersey, 2017

Winter Weather in New Jersey, January 3, 2017

January 3, 2017 · NWS PHI · 1 event in 1 county or zone

Lingering precipitation, fog, and mist associated with an onshore flow, in combination with below freezing temperatures, produced areas of light freezing rain over the highest terrain of northwest New Jersey during the early morning hours of January 3, 2017. 10 inches of freezing rain was reported at High Point, NJ by weather spotter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lingering precipitation, fog, and mist associated with an onshore flow, in combination with below freezing temperatures, produced areas of light freezing rain over the highest terrain of northwest New Jersey during the early morning hours of January 3, 2017. 0.10 inches of freezing rain was reported at High Point, NJ by weather spotter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 3, 6:45 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 3, 6:45 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
645 AM EST Tue Jan 3 2017

.SYNOPSIS...
Low pressure over the Ohio Valley will move eastward and cause
another low to form near the Delmarva today. A cold front will
cross the area on Wednesday. Yet another low pressure system will
form off the Carolinas late Thursday and head northeast. Another
low is expected to form in the Gulf of Mexico and move
northeastward to near the Carolina Coast on Saturday before moving
out to sea. A large area of high pressure will then build down
from Canada for the beginning of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The mid level short wave trough, currently moving over SW VA,
will lift NE through the day today bringing another round of rain
to the region. The leading edge of rain as of 630 AM had already
begun to spread in to Delmarva. With abundant cloud cover and on
shore flow, expect day time highs to be with in 10 degrees of our
lows this morning.

We continue to monitor the temperature trends at MPO and High
Point, NJ. Both sites remain just below freezing and have had
steady or very slowly rising temperature trends the last several
hours. Adjusted the temperature forecast to match current trends,
but it still looks likely that even with a modest warming trend,
the sites should be above freezing before the rain arrives later
this morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Once the surface low associated with the previously mentioned mid
level short wave trough moves off shore this evening, winds should
become variable before becoming westerly late tonight. Through the
evening hours with light and variable winds and still a nearly
saturated boundary layer, could see fog expand over the region. The
persistent low level stratus may somewhat inhibit the development
for dense fog, so have not mentioned widespread or dense fog at this
time.

Also as the low lifts further away from the region, precipitation
should come to an end from south to north.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
High pres will build in on Wed and temps will warm ahead of a cfp.
Wed will likely be the nicest day we see in some time. Temps will
make it well into the 40s and 50s acrs the entire region and it is
expected to be a dry day.

Thu will start off dry, but it will be much colder. s/w energy
movg acrs the OH Vly will help develop low pres off the Carolina
cst Thu night. This low will move newd into Fri mrng. Based on
current guid, we cud be looking at a quick hitting light snow
event genly for the Delmarva and Srn NJ, though there is still
some disagreement on the nwrn extent of the precip shield. This low
pres moves away by later Fri and high pres noses down to dry out
the second part of Fri (probably).

Then, low pres will take shape acrs the Glfmex Fri night into Sat
and move newd to the Carolina Cst and then out to sea. Confidence
remains below average with this sys. Again, the best chc of seeing
snow will be over srn and ern areas, and it looks to be a fast
moving light snow event. At 07/12Z, the GFS has a poorly
disorganized low in the Glfmex, while the ECMWF has a 1007 closed
low off of SC!  There are also some diffs in how the mdls are
handling the upstream high pres, which will play a part in the
positioning of the low, especially since the high pres is around
1040 mb!!

Regardless of which soln is correct, by later Sat the high pres
build in and any precip will end, the rest of the extendd pd looks
dry and cold with a capital C! It will likely not get above
freezing in most locations Sat-Mon.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

A prolonged period of IFR/LIFR conditions continue through most of
the TAF period. Ceilings are generally expected to range from 300 to
700 ft AGL through 06Z Wednesday. Visibilities may be a bit more
variable at least through 00Z. Through this time, winds will remain
northeast or east at 10 to 15 KT.

After 00Z, expect winds to go light and variable for a few hours.
When this happens, visibilities could fall further into LIFR or even
near air field minimums for some locations. Towards the very end of
the TAF period (between 06 and 12Z), winds may start to pick up out
of the west, as this happens, we should see gradual improvement in
both visibility and ceilings.

Outlook...

Wed...Erly mrng IFR/MVFr psbl then bcmg VFR. Gusty w to NW wind
by aftn in the 20 to 25 kt range. Moderate to high confidence.

Thu...VFR. High Confidence

Thu night into erly Fri...MVFR and IFR cigs/vsbys psbl in a period of
snow especially closer to the coast. Low to moderate confidence.

Fri into Fri night...VFR. High Confidence.

Sat...VFR cigs...may deteriorate to MFVR/IFR in snow, especially
closer to the coast.  Low confidence.

&&

.MARINE...
Small craft advisory conditions for both winds and seas will continue
on the ocean waters today and tonight. Gusts up to 30 kt (especially
on the ocean waters adjacent to northern NJ will be possible into
late this afternoon. As winds begin to decrease from south to north,
seas should slowly subside, but should stay above 5 feet both today
and tonight.

On the Delaware Bay, wind gusts near or above 20 kt will be
possible especially at the mouth of the bay, but winds and seas
should stay below SCA criteria.

Outlook...
Wed...Gust w to nw wind behind the cfp shud yield solid sca conds
with seas around 5 ft. SCA has been extended thru 00Z Thu.

Thu through Sat...Seas and wind will likely remain below SCA
criteria. However, there is some uncertainty twd the weekend
depending on the path of low pres that cud end up raising seas or
wind enough for SCA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 7 PM EST Wednesday for ANZ450>455.

&&

Synopsis...Nierenberg
Near Term...Johnson
Short Term...Johnson
Long Term...Nierenberg
Aviation...Johnson/Nierenberg
Marine...Johnson/Nierenberg
Hazardous weather outlook, Jan 3, 5:22 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 AM EST TUE JAN 3 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-041030-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
522 AM EST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG ARE POSSIBLE THIS EVENING...REDUCING VISIBILITIES
BELOW A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE MAY BE A PERIOD OF ADVISORY SNOW NEAR THE COASTS LATE
THURSDAY AND LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-041030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
522 AM EST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG...REDUCING VISIBILITY BELOW ONE MILE AT TIMES IS
POSSIBLE THIS EVENING ESPECIALLY ON THE SOUTHERN NEW JERSEY AND
DELAWARE WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 3, 2:40 AM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
240 AM EST Tue Jan 3 2017

NJZ001-PAZ054-055-031100-
Sussex-Carbon-Monroe-
Including the cities of...Newton...Jim Thorpe...Stroudsburg
240 AM EST Tue Jan 3 2017

...Patchy freezing fog through day break...

Patchy freezing fog will continue across the southern Poconos and
northwestern New Jersey through day break this morning. Below
freezing temperatures are mainly confined to the higher elevations
and ridge lines. This will result in visibility as low as one half
mile at times and light ice accumulation on elevated surfaces.
Motorists should exercise caution for rapidly changing conditions;
reduce speed, allow extra following distance with the vehicle in
front of you, and allow extra time to reach your destination. This
includes portions of Interstates 80, 380, and 476 in Carbon and
Monroe Counties in Pennsylvania and U.S. Highway 206 in Sussex
County New Jersey.

Johnson
Special weather statement, Jan 3, 5:45 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
545 AM EST Tue Jan 3 2017

NJZ001-PAZ054-055-031300-
Sussex-Carbon-Monroe-
Including the cities of...Newton...Jim Thorpe...Stroudsburg
545 AM EST Tue Jan 3 2017

...Patchy freezing fog along the ridges through the morning
commute...

Patchy freezing fog will continue across the southern Poconos and
northwestern New Jersey through the next few hours. Below
freezing temperatures are confined to the higher elevations and
ridge lines. This will result in visibility as low as one half
mile at times and light ice accumulation on elevated surfaces.
Motorists should exercise caution for rapidly changing conditions;
reduce speed, allow extra following distance with the vehicle in
front of you, and allow extra time to reach your destination. This
includes portions of Interstates 80, 380, and 476 in Carbon and
Monroe Counties in Pennsylvania and U.S. Highway 206 in Sussex
County New Jersey.

Johnson
Local storm report, Jan 3, 6:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
624 AM EST TUE JAN 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     FREEZING DRIZZLE POCONO MOUNTAINS AIRPOR 41.14N  75.38W
01/03/2017                   MONROE             PA   ASOS

            RADIAL ESTIMATED ICING OF 0.1 INCHES SINCE 10 PM LAST
            EVENING DUE TO FREEZING FOG AND FREEZING DRIZZLE

&&

EVENT NUMBER PHI1700007

SFJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
January 3, 7:00 AM EST to 9:00 AM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Lingering precipitation, fog, and mist associated with an onshore flow, in combination with below freezing temperatures, produced areas of light freezing rain over the highest terrain of northwest New Jersey during the early morning hours of January 3, 2017. 0.10 inches of freezing rain was reported at High Point, NJ by weather spotter.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664948.